Our What’s New in the Patient Safety World columns for September 2012 “FDA Warning on Codeine Use in Children Following Tonsillectomy” and March 2013 “Further Warning on Codeine in Children Following Tonsillectomy” described cases of death and serious adverse effects in children treated with codeine following adenotonsillectomy for obstructive sleep apnea. Those cases led to the FDA issuing a safety alert (FDA 2012) and additional cases led to a subsequent black box warning for products containing codeine (FDA 2013).
The original FDA alert was issued after reviewing reports in the literature of 3 deaths and one near-miss case of respiratory depression in young children (ages 2-5) following tonsillectomy and/or adenoidectomy for obstructive sleep apnea (Ciszkowski 2009, Kelly 2012). The most interesting facet is the data presented on unusual metabolism of codeine as a root cause. Ingested codeine is converted into morphine in the liver by cytochrome P450 2D6 (CYP2D6). It turns out there are genetic variations that cause some people to be “ultra-rapid metabolizers” which leads to higher concentrations of morphine earlier. Apparently all the children in the above reports were “ultra-rapid metabolizers”. The original FDA alert (FDA 2012) estimates the number of “ultra-rapid metabolizers” as generally 1 to 7 per 100 people, but may be as high as 28 per 100 people in some ethnic groups (the FDA site has a table of these rates by ethnic group).
In addition to those rapid metabolizers who are at risk for toxicity from codeine, up to a third of children are poor metabolizers of codeine and subsequently get little or no benefit of codeine for pain or other conditions such as cough (Kaiser 2014). For many years the American Academy of Pediatrics has recommended against use of codeine in children for either analgesia or cough. The American College of Chest Physicians has recommended against the use of codeine for cough in children since 2006. And the World Health Organization and health ministries in Canada and Europe likewise have recommended against use of codeine in children.
So one would anticipate that use of codeine in children would have almost stopped completely. Not so. A recent study (Kaiser 2014) has demonstrated that codeine continues to be prescribed to children in significant numbers. They analyzed emergency department visits for children between the ages of 3 and 17 from 2001 to 2010. Though the percentage of visits resulting in codeine prescriptions did drop from 3.7% to 2.9% over the study period, there was no decline in prescription rates after the 2006 guidelines recommending against use of codeine for cough or URI. For subgroups, the rate of codeine prescriptions did decrease significantly in the 3-7 year age group but not others. Overall, codeine continued to be prescribed to 500,000 to almost 900,000 children per year.
The authors note some potential interventions that might decrease the prescription of codeine in children including:
It’s pretty clear that guidelines and provider education have been inadequate in stopping use of codeine in children. If you do educational interventions, remember that stories are better than statistics. Be sure to include descriptions of cases in the original literature of 3 deaths and one near-miss case of respiratory depression (Ciszkowski 2009, Kelly 2012). But remember that education and training are what we consider to be weak actions. In our March 27, 2012 Patient Safety Tip of the Week “Action Plan Strength in RCA’s” we included some slides to help you remember which actions are strong and which are weak. Forcing functions and constraints that make it difficult to order or prescribe codeine for children are much more likely to be successful.
FDA. FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death. 8/15/12
FDA. FDA Drug Safety Communication: Safety review update of codeine use in children; new Boxed Warning and Contraindication on use after tonsillectomy and/or adenoidectomy. Update February 20, 2013
Ciszkowski C, Madadi P, Phillips MS, Lauwers AE, Koren G. Codeine, ultrarapid-metabolism genotype, and postoperative death. N Engl J Med 2009; 361(8): 827-828
Kelly LE, Rieder M, van den Anker J, Malkin B, Ross C, Neely MN, et al. More codeine fatalities after tonsillectomy in North American children. Pediatrics 2012; 129:5 e1343-e1347; published ahead of print April 9, 2012
Kaiser SV, Asteria-Penaloza R, Vittinghoff E, et al. National Patterns of Codeine Prescriptions for Children in the Emergency Department. Pediatrics 2014; 133(5): e1139-e1147 Published online April 21, 2014
Print “PDF version”